Maine, 2002

Heavy Snow in Maine, February 27 to 28, 2002

February 27 to 28, 2002 · NWS GYX · 3 events in 3 counties and zones

Low pressure moving northward from the Atlantic through Eastern Canada brought heavy snow to the mountains of western Maine. Snow developed as colder air filtered in on the back side of the low and precipitation changed from rain to snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure moving northward from the Atlantic through Eastern Canada brought heavy snow to the mountains of western Maine. Snow developed as colder air filtered in on the back side of the low and precipitation changed from rain to snow. Snowfall amounts generally ranged from 4 to 8 inches across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 27, 9:21 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Feb 27, 9:21 AM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
921 AM EST WED FEB 27 2002

.DISC...BASED ON LATEST TIDE GAGE OBS XPC TIDE TO RUN A GUD 0.7 FT
ABV NRML ARND HIGH TIDE THIS AM.  HIGH TIDE IS ARND 1030 AM IN PWM
AND XPC VALUES TO APRCH THE 12 FT BENCHMARK FOR MINOR CSTAL
FLOODING.  SPS HAS BEEN ISSUED TO ADDRESS THIS.  OTHERWISE...PLAN TO
MAKE A FEW ADJUSTMENT TO FRST PERIOD SPLITS IN PUBLIC PKGE MAILY FOR
TEMPS.  NO CHNGES PLANNED FOR ADV OR WARNING AREA AT THIS TIME.
PLAN TO HOLD ON TO ZONES UNTIL I GET A GLIMPSE AT THE 12Z NUMERICALS.

.CSTAL WTRS...NO SIGNIF CHNGES TO PREV PKGE.

WRKZFP/CWF AVBL ON A.

.GYX...
ME...WINTER STORM WARNING FOR THIS AFTERNOON THROUGH TONIGHT
     FOR MEZ009-014. WINTER WEATHER ADVISORY FOR THIS AFTERNOON
     THROUGH TONIGHT FOR ZONES MEZ007>008...MEZ012>013.
     GLW.

NH...GLW.

In the hours before

Special weather statement, Feb 27, 8:45 AM EST, 4 hours 15 minutes before
MEZ023>028-NHZ014-271730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
845 AM EST WED FEB 27 2002

...MINOR TIDAL FLOODING AND BEACH EROSION ARE LIKELY AROUND THE TIME
OF HIGH TIDE THIS MORNING...

THE COMBINATION OF ASTRONOMICAL HIGH TIDES AND PERSISTENT ONSHORE
WINDS WILL PRODUCE MINOR TIDAL FLOODING AROUND THE TIME OF HIGH TIDE
THIS MORNING.

AT 800 AM...TIDES WERE RUNNING CLOSE TO ONE FOOT ABOVE NORMAL ALONG
THE NEW HAMPSHIRE SEA COAST AND THE COAST OF WESTERN MAINE.  DURING
THE REMAINDER OF THE MORNING...THE ONSHORE FLOW WILL BEGIN TO
DIMINISH...AND WINDS WILL SHIFT TO THE NORTH AND NORTHWEST.

HIGH TIDE OCCURS IN PORTLAND AT 1042 AM...AND THE EXPECTED TIDE
SHOULD BE NEAR 12 FEET.  THIS COULD RESULT IN MINOR FLOODING IN
PLACES SUCH AS COMMERCIAL STREET.  OTHER LOCATIONS LIKELY TO SEE
MINOR TIDAL FLOODING THIS MORNING INCLUDE SCARBOROUGH...OLD ORCHARD
BEACH...WELLS IN MAINE AND RYE BEACH IN NEW HAMPSHIRE.

IF YOU ARE IN A LOCATION THAT IS PARTICULARLY SUSCEPTIBLE TO MINOR
TIDAL FLOODING...TAKE THIS TIME TO MOVE VALUABLES...SUCH AS
VEHICLES...OUT OF THE WAY OF FLOOD WATERS.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Central Somerset

When
February 27, 1:00 PM EST to February 28, 3:00 AM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
February 27, 1:00 PM EST to February 28, 3:00 AM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
February 27, 1:00 PM EST to February 28, 3:00 AM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280312, 5280313, 5280415.